Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 75, NWS Norman, OK

August 6, 2017Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 6, 2017, 9:31 PM CDT for Bryan County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2017, 9:31 PM CDT (02:31 UTC)
Expired
Aug 7, 2017, 12:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Bryan County, OK

The radar

The Norman radar (KTLX), 169 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 10:02 PM CDTFLASH FLOODDurant, OKSTREETS CLOSED IN TOWN DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS54 KOUN 070231
FFWOUN
OKC013-070530-
/O.NEW.KOUN.FF.W.0075.170807T0231Z-170807T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
931 PM CDT SUN AUG 6 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Bryan County in southeastern Oklahoma...

* Until 1230 AM CDT
  
* At 930 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  one inch of rain has already fallen. Flash flooding is occurring or
  is imminent.

* Some locations that will experience flooding include...
  Durant, Armstrong, Blue and Calera. 

Additional rainfall amounts near one inch will be possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3414 9632 3403 9615 3385 9640 3396 9652

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:35 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 6:35 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Sun Aug 6 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
There is a lot of uncertainty regarding convective development
this evening and overnight, since the fate of storm development in
our forecast area will be partially dependent on what happens with
the large storm cluster from NW/KSJT to W/KFTW...and how much lift
the weak cold front (across central/southern Oklahoma) can
generate. TSRA were already mentioned in the TAFs for KLAW and
KSPS for this evening, and that seems reasonable, and likely
enough to keep, but storms are by no means definite at either
site. Models and recent history suggest that low clouds, mostly
with bases from 1,000 to 2,000 ft, but sometimes lower, will form
overnight, and will persist through at least mid-morning, if not
early afternoon on Monday. Winds are expected to be mainly from
the northeast at 10 to 15 kt, except, of course, in/near
thunderstorms.

CmS
&&

.PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/

DISCUSSION...
Large complex of storms moved through overnight and this morning,
overturning much of the airmass across the area. There looks to be
some recovery going on across parts of central and southern
Oklahoma into north Texas this afternoon to the south of advancing
surface front. Could see scattered convection develop later this
afternoon along and south of this boundary across southern
Oklahoma. This activity would then shift south into north Texas
overnight. Some heavy rainfall is possible, but anticipate more
widespread potentially flooding rain to be south of the area. Do
not anticipate a flood watch at this time.

Rain chances linger across the south Monday, but a majority of
the area may remain dry Monday and Tuesday before another active
period commences Tue night/Wed and continues into next weekend.
This should keep temperatures in check through much of the
upcoming week with 80s being the rule for highs with most of the
90s confined to western north Texas. Flood watches may be
necessary by later in the week if what the models show comes to
fruition.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  83  68  84 /  10  10  10  20
Hobart OK         70  84  69  86 /  20  20  10  20
Wichita Falls TX  73  85  71  87 /  60  30  20  30
Gage OK           65  80  64  83 /  10  10  10  20
Ponca City OK     66  82  66  82 /   0   0   0  10
Durant OK         72  84  71  85 /  70  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03/23
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1211 PM CDT Sun Aug 6 2017

OKZ004>048-050>052-TXZ083>090-071015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and evening. The risk area is generally along and south of an
Altus to Ardmore and Durant line.

A nearly stationary outflow boundary, combined with strong
afternoon heating should result in scattered showers and
thunderstorms. Moderate instability will result in a few strong to
severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts
to 70 mph and some hail will be possible with the stronger storms.

Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall this afternoon and
tonight, resulting in localized flooding. The most likely
locations to experience heavy rain and flooding are portions of
southern Oklahoma and north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms chances will continue through next Saturday across
parts of Oklahoma and north Texas. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Monday through next Saturday. Several inches of rainfall
may occur across parts of Oklahoma and north Texas through the
middle of next week. The heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 6, 8:02 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT SUN AUG 6 2017

OKZ039-045-046-070200-
Stephens OK-Carter OK-Jefferson OK-
802 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter and northeastern Jefferson Counties Until 900 PM
CDT...

AT 758 PM CDT, a strong thunderstorm was located 4 miles southwest of
Velma, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Healdton, Velma, Loco, Ratliff City and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3447 9783 3448 9748 3422 9744 3423 9789
TIME...MOT...LOC 0058Z 348DEG 11KT 3440 9770

03
Special weather statement, Aug 6, 8:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
816 PM CDT SUN AUG 6 2017

TXZ084-085-087-088-070145-
Wilbarger TX-Foard TX-Knox TX-Baylor TX-
816 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger...
southeastern Foard...northeastern Knox and northwestern Baylor
Counties Until 845 PM CDT...

AT 816 PM CDT, a strong thunderstorm was located 8 miles southeast of
Crowell, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Crowell, Thalia, Truscott and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3396 9982 3402 9941 3371 9932 3368 9982
TIME...MOT...LOC 0116Z 326DEG 10KT 3387 9964

03
Special weather statement, Aug 6, 8:25 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
825 PM CDT SUN AUG 6 2017

TXZ087-070215-
Knox TX-
825 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Knox County Until 915 PM
CDT...

AT 824 PM CDT, a strong thunderstorm was located 10 miles west of
Benjamin, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3340 9999 3382 10000 3383 9999 3383 9984
      3353 9963 3340 9975
TIME...MOT...LOC 0124Z 312DEG 11KT 3360 9997

03
Special weather statement, Aug 6, 8:40 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
840 PM CDT SUN AUG 6 2017

OKZ041-046-047-050>052-070215-
Love OK-Carter OK-Johnston OK-Marshall OK-Murray OK-Bryan OK-
840 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston...Marshall...southeastern Murray and
Bryan Counties Until 915 PM CDT...

AT 837 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Ardmore to 5 miles northwest of Little City to 3
miles south of Utica to 7 miles south of Boswell. The storms were
nearly stationary.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Durant, Madill, Tishomingo, Lone Grove, Kingston, Dickson,
Colbert, Mannsville, Springer, Bokchito, Ravia, Achille, Bennington,
Silo, Mill Creek, Dougherty, Gene Autry, Kemp and Mead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3383 9583 3389 9593 3384 9602 3384 9614
      3376 9618 3377 9629 3369 9636 3378 9643
      3378 9647 3390 9659 3401 9679 3410 9726
      3428 9733 3444 9710 3445 9680 3420 9658
      3403 9609 3404 9594 3394 9594 3387 9580
TIME...MOT...LOC 0137Z 41DEG 10KT 3423 9711 3413 9669 3386 9623 3392
9591

03
Special weather statement, Aug 6, 8:54 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
854 PM CDT SUN AUG 6 2017

OKZ037-044-070230-
Tillman OK-Cotton OK-
854 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman and western
Cotton Counties Until 930 PM CDT...

AT 853 PM CDT, a strong thunderstorm was located 4 miles northwest of
Cookietown, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Walters, Grandfield, Chattanooga, Randlett, Devol, Hollister,
Loveland and Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 9879 3427 9898 3449 9889 3451 9869
      3451 9867 3441 9866 3441 9837 3421 9828
      3412 9851
TIME...MOT...LOC 0153Z 327DEG 5KT 3431 9853

03
Local storm report, Aug 6, 9:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     3 NNE LONE GROVE        34.22N 97.25W
08/06/2017  M69 MPH          CARTER             OK   MESONET

            ARDMORE SITE.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSevere Thunderstorm WarningOUNTillman51 min
Aug 6, 7:30 PM CDTSpecial Weather StatementOUNMurray30 min
Aug 6, 8:00 PM CDTAreal Flood AdvisoryOUNTillman3 hr
Aug 6, 8:02 PM CDTSpecial Weather StatementOUNStephens58 min
Aug 6, 8:08 PM CDTSevere Thunderstorm WarningOUNTillman52 min
Aug 6, 8:29 PM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Johnston, Marshall, Murray, Stephens3 hr
Aug 6, 8:37 PM CDTFlash Flood WarningOUNTillman3 hr
Aug 6, 8:40 PM CDTSpecial Weather StatementOUNBryan, Carter, Marshall35 min
Aug 6, 8:44 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens29 min
Aug 6, 8:54 PM CDTSpecial Weather StatementOUNCotton, Tillman36 min
Aug 6, 9:19 PM CDTSevere Thunderstorm WarningOUNCarter27 min
Aug 6, 9:22 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Aug 6, 9:24 PM CDTAreal Flood AdvisoryOUNCotton3 hr
Aug 6, 9:34 PM CDTSpecial Weather StatementOUNCotton41 min
Aug 6, 9:51 PM CDTFlash Flood WarningOUNCotton3 hr
Aug 6, 9:52 PM CDTAreal Flood AdvisoryOUNCarter, Love, Marshall3 hr
Aug 6, 10:04 PM CDTFlash Flood WarningOUNBryan, Carter, Marshall3 hr
Aug 6, 10:29 PM CDTSpecial Weather StatementOUNComanche31 min
Aug 6, 10:39 PM CDTAreal Flood AdvisoryOUNComanche3 hr
Aug 6, 11:02 PM CDTFlash Flood WarningOUNComanche3 hr
Aug 6, 11:33 PM CDTAreal Flood AdvisoryOUNJefferson3 hr
Aug 7, 12:15 AM CDTAreal Flood AdvisoryOUNBryan2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.